Lithium Weight Gain

Peter Forster Bipolar Treatment, Physical Conditions and Health

Does lithium cause weight gain?

It is remarkable how difficult it can be to find out the answers to relatively simple questions on the internet.

One of my patients asked me about the effect of lithium on weight and, while I was explaining my experience with many hundreds of patients treated with lithium (not a significant cause of weight gain except in the obese and those who develop hypothyroidism), she went on the internet and found this information…

“There’s no question that lithium leads to weight gain… A variety of different medical studies have reported that people typically gain between nine and 14 pounds when placed on lithium.”

I pulled all of the references cited in that webpage and reviewed them…

In an article by Vendsborg, et al, the results of a retrospective review of weight changes (over 2 – 10 years of treatment) is summarized. This article appears to be the basis for many statements about lithium and weight gain. The article looks at weight changes in 70 patients receiving outpatient treatment with lithium in the late 1960’s and early 1970’s. There is no control group. There is no mention of tests for hypothyroidism. The mean change in weight in this study was 6.0 kg (13 pounds) over an average of 5 years follow up.

One article that reviewed literature on various medications (Garland) offered the view that lithium was associated with marked weight gain, “Lithium maintenance therapy stimulates weight gains of over 10 kg in 20% of patients.”  This article appears to base the statement on the Vendsborg article which it misquotes.

In a very small pilot study looking at the effects of lithium on weight in normal subjects given lithium for a month no change in weight was noted (Chen).

That is it. That is the basis for the statements on Verywell.com.

Since this was in such startling contrast to my experience, and the experience of the other attending psychiatrists working in the Bipolar Clinic at UCSF, I decided to see what information I could find by doing a comprehensive review of the available literature…

One problem with answering this question is that lithium is a generic medication and so there have been relatively few studies that comprehensively evaluated side effects. Most of the studies (and there are many studies) of lithium focus almost entirely on benefits.

However, I was able to find a few studies that looked at lithium and compared it to other standard treatments of bipolar.

The best of these studies, a randomized prospective long term trial of lamotrigine versus lithium treatment over 52 weeks by Bowden, et al, had reassuring data for most people contemplating whether or not to take lithium.

It is a large study (550 patients) and was well designed and well controlled.

The chart below shows weight change over one year in those treated with lithium and those treated with placebo (weight change is in kgs) (the red line is lamotrigine) and shows that there was clearly no difference in weight between lithium and placebo treated patients in those who Lithium and weight changewere not obese at the start of the study.

By contrast, the study did find that those who started the study obese had significant weight gain while on lithium.

Average weight change in that group was 6 kgs (13 pounds) – although the good news is that after 36 weeks the weight change reached its maximum. Inlithium-and-weight-change-in-obese-patients other words it was not an ongoing increase. See the chart on the right.

This is by far the best data that we have on lithium and weight change.

We do not know why lithium is associated with weight gain in those who are obese. It does not have clear effects on appetite. Perhaps by eliminating periods of hyperactivity (mania or hypomania) the lithium is leading to weight gain that is not caused by increased appetite.

The EMBOLDEN I study (Young) of bipolar patients with depression treated for up to 8 weeks with lithium or placebo found that there was no difference between lithium and placebo, which could be compatible with lithium causing weight gain in non-depressed patients with bipolar by reducing mania…

There is also some evidence that it may be possible to prevent the increase in weight in those who are obese and need to start lithium by treatment with metformin (Praharaj).

 

References

Bowden CL, Calabrese JR, Ketter TA, Sachs GS, White RL, Thompson TR. Impact of lamotrigine and lithium on weight in obese and nonobese patients with bipolar I disorder. Am J Psychiatry. 2006 Jul;163(7):1199-201. PubMed PMID: 16816224.

Chen Y, Goodall E, Silverstone T. The effects of lithium on body weight and food intake in normal subjects–a pilot study. Int Clin Psychopharmacol. 1992 Spring;7(1):51-4. PubMed PMID: 1624757.

Garland EJ, Remick RA, Zis AP. Weight gain with antidepressants and lithium. J Clin Psychopharmacol. 1988 Oct;8(5):323-30. Review. PubMed PMID: 3053797.

Praharaj SK. Metformin for Lithium-induced Weight Gain: A Case Report. Clin Psychopharmacol Neurosci. 2016 Feb 29;14(1):101-3. doi: 10.9758/cpn.2016.14.1.101. PubMed PMID: 26792047; PubMed Central PMCID: PMC4730928.

Vendsborg PB, Bech P, Rafaelsen OJ. Lithium treatment and weight gain. Acta Psychiatr Scand. 1976 Feb;53(2):139-47. PubMed PMID: 1251759.

Verywell.com “Why Does Lithium Cause Weight Gain?” Accessed online 11/14/16.

Young AH, McElroy SL, Bauer M, Philips N, Chang W, Olausson B, Paulsson B, Brecher M; EMBOLDEN I (Trial 001) Investigators.. A double-blind, placebo-controlled study of quetiapine and lithium monotherapy in adults in the acute phase of bipolar depression (EMBOLDEN I). J Clin Psychiatry. 2010 Feb;71(2):150-62. doi: 10.4088/JCP.08m04995gre. PubMed PMID: 20122369.

For More Information

If You Enjoyed This Post
Get the Latest Direct to You
Subscribe
Give it a try, you can unsubscribe anytime.